Alert archive / Louisiana / Flash Flood Warnings in 2012

Flash Flood Warning 8, NWS Jackson, MS

February 4, 2012Concordia Parish, Tensas Parish, Louisiana

NWS Jackson, MS issued this flash flood warning at Feb 4, 2012, 9:56 AM CST for Concordia Parish, Tensas Parish, Louisiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 4, 2012, 9:56 AM CST (15:56 UTC)
Expired
Feb 4, 2012, 1:00 PM CST
In force
3 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Concordia Parish, LA, Tensas Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 3.9 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2012-02-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2012-02-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
516 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

284 
WGUS54 KJAN 041556
FFWJAN
LAC029-107-041900-
/O.NEW.KJAN.FF.W.0008.120204T1556Z-120204T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
956 AM CST SAT FEB 4 2012

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CONCORDIA PARISH IN NORTHEAST LOUISIANA...
  THIS INCLUDES THE CITIES OF...MONTEREY...VIDALIA...FERRIDAY...
  TENSAS PARISH IN NORTHEAST LOUISIANA...

* UNTIL 100 PM CST

* AT 955 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN ALONG A LINE EXTENDING FROM
  FROM 16 MILES NORTH OF FERRIDAY TO 12 MILES NORTHWEST OF           
  MONTEREY...MOVING EAST AT 25 MPH. ESTIMATED RADAR RAINFALL         
  AMOUNTS...ON THE ORDER OF AN INCH...HAVE OCCURRED IN THE PAST HOUR.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  FROGMORE...CLAYTON...NEWLIGHT...DEER PARK...WEST FERRIDAY...
  HELENA...WATERPROOF...SPOKANE...LAKE BRUIN...ST. JOSEPH...NEWELLTON
  AND SOMERSET

VERY HEAVY RAINFALL WILL CONTINUE OVER THE WARNED AREA FOR THE NEXT 
THREE HOURS WITH AN ADDITIONAL ONE TO THREE INCHES POSSIBLE. THIS 
RAINFALL IS OCCURRING OVER LOCATIONS THAT RECEIVED 3 TO 4 INCHES OF 
RAIN YESTERDAY. SATURATED CONDITIONS WILL LEAD TO RUNOFF VERY 
QUICKLY.

RAINFALL AMOUNTS FROM ONE TO THREE INCHES IN A HOUR CAN CAUSE
FLOODING ALONG HIGHWAY 887 AND PORTIONS OF HIGHWAY 4 TO VERONA STREET
IN THE TOWN OF NEWELLTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3138 9177 3150 9184 3144 9172 3162 9181
      3174 9154 3220 9149 3225 9113 3214 9117
      3210 9103 3207 9116 3176 9136 3176 9126
      3163 9152 3157 9140 3152 9152 3138 9147
      3143 9155 3133 9155 3131 9187 3132 9187

$$

CME

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Feb 4, 3:46 AM CST, 6 hours 10 minutes earlier.

Area forecast discussion, Feb 4, 3:46 AM CST, 6 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
346 AM CST SAT FEB 4 2012

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT...WARM AND WET TODAY
FOLLOWED BY COOLER AND DRIER WEATHER SUNDAY. WATER VAPOR IMAGERY/RUC
ANALYSIS SHOWED THE CIRCULATION AROUND A CLOSED LOW OVER THE CENTRAL
PLAINS. THIS LOW WAS SUPPORTING A SURFACE LOW OVER MISSOURI WITH A
TRAILING COLD FRONT JUST EAST OF THE OZARKS AND EXTENDING SOUTH INTO
EAST TEXAS. A BROKEN BAND OF THUNDERSTORMS WAS NOTED ALONG FRONT IN
TEXAS AND AHEAD OF THE FRONT IN ARKANSAS. WELL AHEAD OF THE LINE
REGIONAL RADARS SHOWED SCATTERED SHOWERS AND THUNDERSTORMS MOVING
INTO OUR SOUTHEAST ARKANSAS COUNTIES AND NORTHEAST LOUISIANA
PARISHES ALREADY THIS MORNING. BOTH THE CLOSED LOW AND SURFACE LOW
WILL TRACK EAST TODAY. THE SURFACE LOW WILL DRAG A COLD FRONT ACROSS
OUR CWA. THE GFS REMAINS THE FASTEST WITH THE MOVEMENT OF THE COLD
FRONT BUT MODEL CONSENSUS PLACES THE FRONT INTO OUR NORTHWEST MOST
ZONES BY EARLY AFTERNOON AND SOUTHEAST OF OUR CWA AFTER MIDNIGHT
TONIGHT. THE COLD FRONT WILL BE MOVING INTO OUR CWA DURING PEAK
HEATING BUT MODELS HAVE COME IN WITH A LITTLE LESS INSTABILITY AND
DEEP LAYER SHEAR FOR TODAY. ENOUGH PARAMETERS REMAIN TO CARRY
MENTION OF A FEW STRONG STORMS WITH WIND GUSTS OF 40 TO 50 MPH AND
SMALL HAIL. CLOUD COVER AND MORNING CONVECTION WILL LIMIT HEATING
BUT TEMPERATURES WILL STILL TOP OUT WELL ABOVE NORMAL IN THE LOWER
70S. THE 00Z GFS MOS WAS AMONG THE HIGHEST ENSEMBLE MEMBER FOR HIGHS
TODAY. HAVE LOWERED MAX TEMPS BY SEVERAL DEGREES CLOSER TO THE NAM
GUIDANCE. SEVERAL INCHES OF RAIN FELL OVER OUR SOUTHWEST ZONES
FRIDAY AND LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH THE STORMS AGAIN
TODAY. HAVE ISSUED A FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR
THE SOUTHWEST ZONES THAT EXPERIENCED RUNOFF AND MINOR FLOODING
PROBLEMS FRIDAY. COOLER AND DRIER AIR WILL MOVE INTO THE CWA IN THE
WAKE OF THE COLD FRONT BUT NOT QUITE AS FAST AS THE GFS WOULD
SUGGEST. WENT A FEW DEGREES WARMER THAN GFS GUIDANCE FOR MORNING
LOWS SUNDAY. THERE MAY BE SOME LIGHT RAIN LINGERING IN THE SOUTHEAST
AT SUNRISE SUNDAY BUT ALL PCPN IS EXPECTED TO END WELL BEFORE NOON.
NEAR SEASONAL HIGHS ARE EXPECTED AREAWIDE SUNDAY. THE UPPER LOW WILL
CONTINUE TRACKING EAST SUNDAY AND SUNDAY NIGHT FROM THE MID
MISSISSIPPI VALLY TO THE TENNESSEE VALLEY. THIS MAY RESULT IN SOME
CLOUDS OVER THE NORTHERN ZONES THROUGH SUNDAY EVENING. SURFACE HIGH
PRESSURE CENTERED OVER THE CENTRAL PLAINS TONIGHT WILL SHIFT
SOUTHEAST OVER THE SOUTHERN PLAINS BY SUNDAY NIGHT. THIS WILL HELP
RESULT IN TEMPERATURES DROPPING INTO THE 30S ACROSS MOST OF OUR CWA
BY MONDAY MORNING. /22/

.LONG TERM...MONDAY THROUGH SATURDAY...SURFACE HIGH PRESSURE RIDGING
WILL BUILD OVER THE ARKLAMISS ON MONDAY WITH NORTHERLY FLOW
PREVAILING AND COOLER TEMPS. WEAK SURFACE RIDGING WILL CONTINUE OVER
THE AREA ON TUESDAY WITH ANOTHER COOL DAY ON TAP...BUT BOTH THE
GFS/ECMWF INDICATE THAT A SHORT WAVE WILL MOVE THROUGH THE AREA
TUESDAY NIGHT INTO WEDNESDAY MORNING. ALTHOUGH THE SHORT WAVE WILL
HAVE VERY LITTLE MOISTURE TO WORK WITH AS PWATS BELOW AN INCH...A
FEW LIGHT SHOWERS ARE POSSIBLE TUESDAY NIGHT INTO WEDNESDAY AS IT
MOVES THROUGH.

SPLIT FLOW WILL CONTINUE ACROSS THE COUNTRY THROUGH THE END OF THE
WEEK...WITH BOTH THE ECMWF AND THE GFS CUTTING OFF A LOW NEAR BAJA
MEXICO THURSDAY/FRIDAY AND DEEPENING UPPER TROUGHING OVER THE EASTERN
CONUS. THE GFS/ECMWF DEEPEN A SURFACE LOW IN THE GULF AND MOVE IT
ACROSS FLORIDA FRIDAY INTO SATURDAY...BUT AS UPPER TROUGHING DEEPENS
OVER THE AREA...ANOTHER COLD FRONT WILL MOVE THROUGH THE AREA THURSDAY
NIGHT INTO FRIDAY WITH A STRONGER SURFACE HIGH BUILDING IN FOR THE
WEEKEND. FEEL THE MOISTURE ASSOCIATED WITH THE LOW IN GULF WILL STAY
SOUTH OF THE AREA AS STRONG SURFACE RIDGING AND DRY NORTHERLY FLOW
PREVAILS. HAVE DECIDED TO CUT POPS LATER IN THE WEEK DUE TO THIS...AS
GFS MOS GUIDANCE CAME IN WITH SLIGHT CHANCE POPS. STUCK PRETTY CLOSE
TO GUIDANCE TEMPS THROUGH THE PERIOD./15/

&&

.AVIATION...A LINE OF THUNDERSTORMS WAS NOTED FROM NORTHWEST
MISSISSIPPI BACK INTO EAST TEXAS. THIS LINE WAS ALONG AND AHEAD OF
AN APPROACHING COLD FRONT THAT WILL MOVE NEAR GLH BY 20Z AND PASS
SOUTHEAST OF HBG BY 08Z SUNDAY. SCATTERED STORMS WILL BE POSSIBLE
AHEAD OF THE MAIN LINE. THE MOIST SOUTHERLY FLOW AHEAD OF THE FRONT
WILL MAINTAIN STRATUS IN PRIMARILY THE 500-1500FT RANGE THROUGH THIS
MORNING AND BELOW 4KFT THROUGH THIS AFTERNOON. WIDESPREAD AREAS OF
MVFR/IFR CONDITIONS CAN BE EXPECTED THROUGH EARLY EVENING DUE TO LOW
CEILINGS AND REDUCED VSBY IN RAIN. NORTHERLY WINDS AND IMPROVED
CONDITIONS ARE EXPECTED SUNDAY. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       74  51  60  38 /  93  88  10   6
MERIDIAN      74  53  64  38 /  86  90  16   7
VICKSBURG     73  49  59  38 /  92  49   5   4
HATTIESBURG   77  55  66  41 /  70  90  20  10
NATCHEZ       72  50  60  40 /  92  68  16   7
GREENVILLE    72  46  57  37 /  92  34   5   4
GREENWOOD     73  48  58  37 /  92  51   5   4

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR MSZ047-053-059-060.

LA...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR LAZ015-016-023>026.

AR...NONE.
&&

MME/15/MME
Hazardous weather outlook, Feb 4, 9:08 AM CST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
908 AM CST SAT FEB 4 2012

LAZ015-016-023>026-MSZ047-053-059-060-051515-
RICHLAND-MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-WARREN-
CLAIBORNE-JEFFERSON-ADAMS-
908 AM CST SAT FEB 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MISSISSIPPI AND PORTIONS OF NORTHEAST LOUISIANA.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS MORNING
INTO EARLY AFTERNOON AHEAD OF A COLD FRONT MOVING THROUGH THE AREA.
THE PRIMARY HAZARDS WITH THESE STORMS WILL BE WIND GUSTS OF 40 TO 60
MPH AND A BRIEF TORNADO. IN ADDITION...HEAVY RAINFALL OF 2 TO 3 INCHES
WILL BE POSSIBLE TODAY. GIVEN ALREADY VERY SATURATED SOILS FROM
FRIDAYS RAINFALL...THIS WILL AGGRAVATE ANY FLOODING ISSUES. A FLASH
FLOOD WATCH IS IN EFFECT THROUGH 6 PM

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED TODAY BUT OTHERWISE IS NOT EXPECTED
THROUGH FRIDAY.

ARZ074-075-LAZ007>009-MSZ018-019-025>046-048>052-054>058-061>066-
072>074-051515-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
908 AM CST SAT FEB 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST ARKANSAS...
PORTIONS OF CENTRAL MISSISSIPPI AND PORTIONS OF NORTHEAST LOUISIANA.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE TODAY...MAINLY ALONG
AND SOUTH OF THE INTERSTATE 20 CORRIDOR. THE PRIMARY HAZARDS WILL
WIND GUSTS OF 40 TO 60 MPH AND A BRIEF TORNADO CANNOT BE RULED OUT.
THE MAIN TIME PERIOD FOR THIS ACTIVITY WOULD BE FROM ABOUT NOON TIL 5
PM. IN ADDITION...HEAVY RAINFALL OF 1 TO 2 INCHES WITH LOCALLY HIGHER
AMOUNTS WILL BE POSSIBLE ACROSS MUCH OF THE OUTLOOK AREA. IN LOCATIONS THAT
SAW DECENT RAINFALL FRIDAY...A FLASH FLOOD WATCH MAY NEED TO BE
EXTENDED TO INCLUDE SOME PORTIONS OF THE AREA FOR THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THIS AFTERNOON BUT OTHERWISE IS NOT
EXPECTED THROUGH FRIDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

28

In the hours before

Special weather statement, Feb 4, 8:59 AM CST, 57 minutes before
LAZ015-023-041540-
RICHLAND LA-FRANKLIN LA-
859 AM CST SAT FEB 4 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
859 AM CST SAT FEB 4 2012

A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 40 TO 50 MPH
WINDS WAS LOCATED FROM 17 MILES WEST OF LIDDIEVILLE TO 15 MILES
SOUTHWEST OF LIDDIEVILLE AT 859 AM CST...MOVING EAST AT 35 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THESE STORMS.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN FRANKLIN AND SOUTHWESTERN RICHLAND PARISHES SHOULD MONITOR
THESE STORMS CLOSELY.

LAT...LON 3226 9201 3228 9200 3231 9164 3207 9149
      3200 9150 3196 9153 3194 9151 3193 9160
      3197 9160 3197 9164 3192 9168 3192 9182
      3199 9191 3208 9193 3210 9188 3216 9190
      3217 9199 3220 9201
TIME...MOT...LOC 1459Z 263DEG 30KT 3218 9212 3197 9199

CME

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 4, 2:34 AM CSTFlash Flood WatchJANCatahoula, Concordia, East Carroll, Franklin, Madison, Richland and 2 more12 hr
Feb 4, 8:59 AM CSTSpecial Weather StatementJANFranklin41 min
Feb 4, 9:24 AM CSTFlash Flood WarningJANCatahoula, Franklin3 hr
Feb 4, 10:16 AM CSTSpecial Weather StatementJANEast Carroll44 min

Nearby

Flash Flood Warnings in Louisiana, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.